Drug rash with eosinophilia and systemic symptoms syndrome
(Redirected from Drug Rash with Eosinophilia and Systemic Symptoms Syndrome)
- Known as DRESS syndrome
- A severe adverse drug reaction
- Usually begins within 8 weeks of starting a new drug
- 8-10% mortality
- Previously known as Dilantin Hypersensitivity Syndrome or Anti-convulsant hypersensitivity syndrome
- However, many other medications, particularly antibiotics
- A virus-drug interaction with HHV-6, HHV-7, EBV, and CMV may be a form of pathogenesis as well
- Most common
- Fever and rash (varying; may resemble SJS) are typically first signs
- Usually urticarial, maculopapular eruption
- In some cases vesicles, bullae, pustules, purpura, target lesions, facial edema, cheilitis, erythroderma
- +/- lymphadenopathy
- Systemic involvement may manifest as hepatitis, pneumonitis, myocarditis, pericarditis, nephritis, colitis
- CBC with diff
- Viral hepatitis panel
- Discontinue suspected drug
- Supportive care: anti-pyretic, anti-pruritic
- Fluid management as in burn
- Systemic steroids and/or cyclosporin/immunosuppressants in severe cases (controversial)
- Hepatitis, pneumonitis, extensive exfoliative dermatitis
- Other severe systemic manifestations
- Family counseling as possible genetic component
- Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome. Sonal Choudhary, Michael McLeod, Daniele Torchia, Paolo Romanelli. J Clin Aesthet Dermatol. 2013 Jun; 6(6): 31–37.
- Herman AO. Antipsychotic Linked to Potentially Fatal Skin Reaction. Physician's First Watch. Dec 12, 2014. http://www.jwatch.org/fw109630/2014/12/12/antipsychotic-linked-potentially-fatal-skin-reaction?query=pfw&jwd=000013530619&jspc=.
- Callot V, Roujeau JC, Bagot M, et al. Drug-induced pseudolymphoma and hypersensitivity syndrome. Two different clinical entities. Arch Dermatol. 1996;132:1315–1321.
- Peyriere H, Dereure O, Breton H, et al. Variability in the clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist? Br J Dermatol. 2006;155:422–428.